Virginia, 2008Hail and Damaging Winds in Virginia, July 8, 2008
July 8, 2008 · NWS RNK · 17 events in 11 counties and zones
Winds associated with a strong upper level jet wrapping into the area behind an exiting upper level disturbance were brought downward to the surface by associated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- $500
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds associated with a strong upper level jet wrapping into the area behind an exiting upper level disturbance were brought downward to the surface by associated severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 9:33 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 8, 9:33 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 AM EDT TUE JUL 8 2008
.SYNOPSIS...
UPPER LEVEL LOW OVER THE WESTERN PIEDMONT SHIFTS EAST OF THE
FORECAST AREA THIS AFTERNOON BUT STILL SOME SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TODAY AND WEDNESDAY. A FRONT OVER THE UPPER
MIDWEST WILL MAKE SLOW PROGRESS TOWARD THE AREA BY EARLY THURSDAY.
BUT IT WILL REMAIN VERY WARM AND HUMID AHEAD OF IT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY MORNING SHORT WAVE RIDING AROUND THE BACK SIDE OF UPPER LEVEL
TROUGH AND LOW LEVEL JET CONTINUES TO GENERATE SHOWERS WITH ISOLATED
THUNDERSTORMS. THIS WAVE AND ASSOCIATED PRECIPITATION WILL MOVE INTO
CENTRAL NC EARLY THIS AFTERNOON. FLOW ALOFT IS WESTERLY AND SHOULD
DIMINISH COVERAGE OF SHOWERS EAST OF THE BLUE RIDGE...BUT RADAR
TRENDS SHOWING PRECIP OVERCOMING THIS DOWNSLOPE COMPONENT. CLEARING
IN THE WAKE OF THIS WAVE AND ANY OUTFLOW BOUNDARIES LEFT BEHIND
COULD GENERATE SCATTERED CONVECTION ACROSS THE AREA AGAIN THIS
AFTERNOON AND EVENING. RAIN COMING IN EARLY THIS MORNING MAY BE A
GOOD THING AS CAPE VALUES WILL BE REDUCED THIS AFTERNOON. WE WILL
NEED TO KEEP AN EYE ON AREAS NOT SEEING RAIN FROM THIS SYSTEM AS
CAPE VALUES COULD APPROACH 2000-2500 J/KG. SOUTHSIDE IS ONE
PARTICLUAR AREA WE ARE KEEPING AN EYE ON AS COLD POOL FROM THE UPPER
LEVEL LOW IS STILL OVER THIS REGION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SCATTERED CONVECTION TODAY SHOULD DIMINISH AFTER SUNSET ALTHOUGH
CAN NOT RULE OUT STORMS DEVELOPING ALONG OUTLFOW BOUNDARIES AND
DUE TO COOLING ALOFT SIMILAR TO THIS EVENINGS EVENT. MILD
OVERNIGHT TEMPS WITH PLENTY OF DEBRIS CLOUDS AND POSSIBLE SHOWERS
LINGERING PLUS HIGH AMBIENT MOISTURE. WEDNESDAY COULD BE YET
ANOTHER RERUN OF MONDAY AND POSSIBLY TUESDAY. SCATTERED
THUNDERSTORMS LIKELY TO DEVELOP ALTHOUGH UPPER SUPPORT NOT AS
SUBSTANTIAL AS MONDAY WITH UPPER LOW OUT OF THE PICTURE. STILL A
MOIST UNSTABLE ENVIRONMENT WITH SIMILAR PWATS TO TODAY AND
MODERATE INSTABILITY DUE TO STRONG JULY SUN. SPC HAS SEE TEXT
GOING AND MENTIONS THE LACK OF SHEAR AS A LIMITING FACTOR IN THE
SEVERE POTENTIAL AND IN FACT FLOOD THREAT MAY BE THE BIGGER ISSUE.
SOME AREAS HAVE HAD FAIRLY IMPRESSIVE RAINFALL IN RECENT DAYS AND
FLASH FLOOD GUIDANCE WILL BE REDUCED. REPEAT CONVECTION OVER THE
SAME BASINS LIKELY TO ENHANCE RUNOFF EFFICIENCY AND PRODUCE
LOCALIZED FLOOD PROBLEMS. HPC QPF FOR DAY 2 FOCUSED BACK TO THE
WEST CLOSER TO THE BOUNDARY DROPPING SLOWLY THRU THE OH VALLEY BUT
A BROAD BRUSH OF 0.25 TO 0.50 INCHES IS SHOWN FOR THE 24 HR ENDING
THU AT 12Z...BUT OF COURSE UNIFORM RAINFALL IS VERY UNLIKELY AND
SOME AREAS MAY RECEIVE 3-INCH PLUS AMOUNTS SIMILAR TO RECENT DAYS.
TEMPERATURES WILL REMAIN AROUND OR SOMEWHAT ABOVE NORMAL THROUGH
THE PERIOD...WITH OVERNIGHT MINS HELD UP MORE BY THE VERY HUMID
CONDITIONS. DID NOT DEPART GREATLY FROM MAV GUIDANCE ON TEMPS.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
FRONT FINALLY MAKES IT INTO THE AREA EARLY THURSDAY AND EVENTUALLY
WASHES OUT TO OUR SOUTH BY THE WEEKEND. MADE ONLY MINOR CHANGES
TO THE EXTENDED GRIDS AS FORECAST SYNOPTIC PATTERN HAS NOT CHANGED
DRASTICALLY. STRONG STORMS POSSIBLE WITH THE FRONTAL PASSAGE
THURSDAY AFTERNOON AND EVENING. THE PRIME AREA WILL BE ALONG THE
VA/NC BORDER SOUTH. DRY AIR WITH NORTHWEST FLOW SHOULD EMBRACE THE
ENTIRE AREA BY FRIDAY MORNING. HIGH PRESSURE WILL BRING DRY
WEATHER TO THE REGION FOR THE WEEKEND...BUT A WEAK TROUGH ALOFT
CLOUD ALSO BRING AN ISOLATED SHOWER TO THE MOUNTAINS. EVEN WITH
THE FRONTAL PASSAGE...DO NOT EXPECT TEMPERATURES TO COOL OFF MUCH.
WITH DRY AIR AND A STRONG SUMMER SUN...TEMPERATURES COULD EASILY
WARM TO ABOVE NORMAL. 850 MB TEMPERATURES ARE FORECAST TO BE
+18C TO +20C OVER THE WEEKEND.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND STORMS AGAIN TODAY MAY BRIEFLY LOWER
VSBY/CIGS TO MVFR OR IFR DEPENDING ON PROXIMITY TO TERMINALS ALONG
WITH GUSTY WINDS. SLOW MOVING UPPER LOW CONTINUES TO MOVE TO 0UR EAST
TODAY BUT ENOUGH INSTABILITY EXPECTED FOR ADDITIONAL STORMS TO FIRE
IN THE AFTERNOON. CHOSE TO CARRY CB IN THE CLOUD GROUPS TO REFLECT
THIS POSSIBILITY AS LOCATIONS ARE UNCERTAIN...WITH EXCEPTION OF A VCTS AT
DANVILLE WHERE MORE UNSTABLE CONDITIONS ARE FORECAST.
COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY
CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING
SLIGHTLY DRIER AIR FOR LATE WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PC
NEAR TERM...PC/RCS
SHORT TERM...PC
LONG TERM...PC/RCS
AVIATION...PC
Hazardous weather outlook, Jul 8, 4:58 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 AM EDT TUE JUL 8 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
558 AM EDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY ACROSS
MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 8, 9:39 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 AM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 2 S LEXINGTON 37.75N 79.44W
07/08/2008 E0.75 INCH ROCKBRIDGE VA PUBLIC
HAIL FELL ON THORNHILL ROAD.
&&
HYSELLLocal storm report, Jul 8, 10:03 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 AM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM TSTM WND DMG 4 SE GOSHEN 37.94N 79.45W
07/08/2008 ROCKBRIDGE VA PUBLIC
LARGE LIMBS DOWN BLOCKING ROUTE 39 NEAR GOSHEN PASS.
&&
HYSELLLocal storm report, Jul 8, 10:21 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 4 NNE BOTTOM 36.53N 80.75W
07/07/2008 E1.75 INCH SURRY NC TRAINED SPOTTER
THE HAIL RANGED FROM QUARTER TO GOLF BALL SIZE.
0741 PM HAIL 5 ENE BOTTOM 36.52N 80.69W
07/07/2008 E0.75 INCH SURRY NC PUBLIC
&&
DSLocal storm report, Jul 8, 10:30 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL 7 WSW APPOMATTOX 37.32N 78.94W
07/08/2008 E0.75 INCH APPOMATTOX VA LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED BY SHERIFFS DEPUTY ON SAGE ROAD
NEAR CAMPBELL COUNTY BORDER.
&&
SKLocal storm report, Jul 8, 10:48 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 AM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 WNW LOW GAP 36.54N 80.88W
07/07/2008 E0.88 INCH SURRY NC PUBLIC
THE HAIL LASTED UNTIL 640 PM EDT.
&&
DSLocal storm report, Jul 8, 11:15 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 5 SW CENTENARY 37.65N 78.58W
07/07/2008 E0.88 INCH BUCKINGHAM VA PUBLIC
HAIL FELL ON ROUTE 655 IN GLENMORE.
&&
HYSELLThunderstorm Wind, Pittsylvania
- When
- July 8, 11:15 AM EST
- Where
- Pittsylvania County, 1 mi SW of Ringgold
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.590, -79.313
Two trees were blown down. Damage values are estimated.
Hail, Pittsylvania
- When
- July 8, 11:22 AM EST
- Where
- Pittsylvania County, 1.8 mi WSW of Pickaway
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.760, -79.230
Thunderstorm Wind, Charlotte
- When
- July 8, 12:04 PM EST
- Where
- Charlotte County, 0.39 mi NW of Grafton Gate
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.903, -78.536
Trees were blown down at the intersection of highways 360 and 47. Damage values are estimated.
Thunderstorm Wind, Charlotte
- When
- July 8, 12:35 PM EST
- Where
- Charlotte County, 4 mi S of Wylliesburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $800
- Reported by
- Post Office
- Coordinates
- 36.792, -78.580
A tree was blown down at the Red Oak Post Office. Damage values are estimated.
Thunderstorm Wind, Carroll
- When
- July 8, 3:55 PM EST
- Where
- Carroll County, 0.89 mi SE of Hilltown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.720, -80.970
Trees were blown down. Damage values are estimated.
Thunderstorm Wind, Giles
- When
- July 8, 3:55 PM EST
- Where
- Giles County, 0.75 mi ENE of Pearisburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $500
- Reported by
- Public
- Coordinates
- 37.322, -80.717
Severe thunderstorm winds snapped off the top of a pine tree, uprooted an apple tree, and tore a deck off a house.
Thunderstorm Wind, Giles
- When
- July 8, 4:11 PM EST
- Where
- Giles County, 0.52 mi W of Poplar Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.219, -80.739
A tree was blown down, and it blocked Route 100. Damage values are estimated.
Thunderstorm Wind, Floyd
- When
- July 8, 5:05 PM EST
- Where
- Floyd County, 1 mi N of Willis
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.864, -80.480
A large tree was blown down on Route 750. Damage values are estimated.
Thunderstorm Wind, Patrick
- When
- July 8, 5:30 PM EST
- Where
- Patrick County, 4.63 mi SW of Critz
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.575, -80.197
Large tree limbs were blown down on Ayers Orchard Road. Damage values are estimated.
Thunderstorm Wind, Franklin
- When
- July 8, 5:35 PM EST
- Where
- Franklin County, Rocky Mt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 37.000, -79.880
Numerous trees were blown down. Damage amounts are estimated.
Thunderstorm Wind, Bedford
- When
- July 8, 5:55 PM EST
- Where
- Bedford County, 2.48 mi SE of Goodview
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.193, -79.690
A tree was blown down. Damage values are estimated.
Hail, Botetourt
- When
- July 8, 5:56 PM EST
- Where
- Botetourt County, 1.33 mi NNE of Salt Petre Cave
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.639, -79.744
Thunderstorm Wind, Botetourt
- When
- July 8, 5:56 PM EST
- Where
- Botetourt County, 1.32 mi NNE of Salt Petre Cave
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.638, -79.743
Two trees were blown down on State Route 43. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- July 8, 5:57 PM EST
- Where
- Bedford County, 4 mi ESE of Montvale
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.358, -79.663
A tree was blown down. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- July 8, 6:04 PM EST
- Where
- Henry County, 1.02 mi NNW of Koehler
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.694, -79.906
Two large trees were blown down. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- July 8, 6:25 PM EST
- Where
- Bedford County, 1 mi S of Sedalia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.465, -79.450
A tree was blown down. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- July 8, 8:00 PM EST
- Where
- Halifax County, 1 mi W of Alton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 36.570, -79.018
Large trees were blown down. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124404, 124463, 124406, 124407, 124409, 124464, 124410, 124414, 124415, 124455, 124458, 129551, 129553, 124459, 124461, 124460, 124462.